Clostridium difficule colitis

Australian and New Zealand journal of medicine 11/1984; 14(5):606-10. DOI: 10.1111/j.1445-5994.1984.tb05009.x
Source: PubMed


We reviewed all rectal biopsies performed on patients with proven C. difficile infection between 1977 and 1982 (36 patients). All patients were symptomatic and all had received antibiotic treatment recently, the commonest antibiotic treatment being ampicillin or amoxycillin. There was poor correlation between the histological appearances and the severity of symptoms.
A range of histological appearances was observed: normal (8%), congestion and edema (8%), nonspecific colitis (3%), infective colitis (28%) and pseudomembranous colitis (53%) (PMC). Most cases of PMC showed ‘early’ features, involving predominantly the surface epithelium, where attenuation and inflammation, intraepithelial microabscesses, and small eruptive lesions were seen. Recognition of these features, in the context of an acute infective-type colitis, may lead to early diagnosis of C. difficile colitis.

9 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: The clinical courses of 114 patients with positive Clostridium difficile cultures or toxin assays performed between 1981 and 1984 were reviewed to determine the relationship between outcome of treatment and quantitative bacteriologic test results. C. difficile culture was positive in 60 of 91 patients while toxin assay was positive in 99 of 114. One third of the patients received supportive therapy only, and 30 percent of these failed to resolve their symptoms. Ninety-one percent of the patients treated with vancomycin resolved, although 11 percent of these suffered relapse. Patients with high toxin titers receiving supportive treatment alone showed a lower response rate than patients with lower toxin titers. This effect was not seen in patients treated with specific therapy nor with different culture quantities. C. difficile colitis has a range of clinical and microbiologic manifestations. Endoscopy is not always diagnostic, both culture and toxin assays are needed for diagnosis, and toxin titer may help in planning treatment. Patients with low toxin titers may be treated supportively, but high toxin titers are an indication for specific therapy. Quantitative culture results have little diagnostic or therapeutic value.
    Diseases of the Colon & Rectum 12/1985; 28(11):765-9. DOI:10.1007/BF02555469 · 3.75 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Toxigenic Clostridium difficile is the major cause of antimicrobial agent-associated pseudomembranous colitis and is the etiological agent of approximately 30% of cases of nonspecific colitis and diarrhea (without colitis) induced by antimicrobial agents. In addition, C. difficile has been implicated in certain intestinal diseases not related to prior antimicrobial administration. C. difficile has been reported to be one of the most common enteropathogens isolated from stool specimens submitted to hospital laboratories. Thus, diagnosis of C. difficile-associated intestinal disease should now be routinely performed in diagnostic clinical laboratories. The diagnosis of C. difficile-associated intestinal disease relies on the demonstration of either the organism or the toxin(s) in stool specimens or antibody response in serum to the toxin(s). Several selective medium are available for the recovery of C. difficile from stool specimens. The toxin(s) of C. difficile can be demonstrated using a variety of techniques, including biological assays as well as immunological assays. This article will review the techniques currently available to aid in the diagnosis of C. difficile-associated intestinal disease.
    Critical Reviews in Clinical Laboratory Sciences 02/1986; 24(3):235-61. DOI:10.3109/10408368609110275 · 3.69 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The records of 133 consecutive patients (65 men, 68 women; age range, 15 months to 88 years; median, 57 years) with either a positive Clostridium difficile stool culture or toxin assay from 1982 to 1984 were reviewed in order to assess the pattern of this disease in a large hospital and to examine the type of patient at risk. All patients had diarrhea and/or bloody stools (121 and 36, respectively). Less specific symptoms were common. Most patients had been exposed to multiple antibiotics, but of those who had received only one agent, cephalosporins were most common (21/43). Nineteen patients had cancer chemotherapy. C. difficile toxin assay was positive in 106, culture was positive in 74, and pseudomembranes were seen in six of the 39 patients who underwent endoscopy. Treatment consisted of stopping antibiotic therapy alone (86 percent response), oral vancomycin (88 percent response) or metronidazole (82 percent response). The overall mortality rate was 23 percent, due to C. difficile colitis in three of 31 cases. Many patients were receiving medications or had other diseases associated with fecal stasis. There is much circumstantial evidence to support a role for fecal stasis in the pathogenesis of C. difficile disease. Patients predisposed to colonic stasis who are receiving antibiotics should be considered at risk for this disease, and preventative measures should be taken to decrease stool transit times.
    Diseases of the Colon & Rectum 01/1987; 29(12):804-9. DOI:10.1007/BF02555349 · 3.75 Impact Factor
Show more